Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2019, 7:38 PM CDT for Woodson County, Kansas. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 7:38 PM CDT (00:38 UTC)
- Expired
- May 25, 2019, 7:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Woodson County, KS
The radar
The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:30 PM CDT | FLASH FLOOD | 3 Nnw Toronto, KS | US-54 IS CLOSED NEAR THE GREENWOOD/WOODSON COUNTY LINE DUE TO FLOODING. |
| May 24, 9:31 PM CDT | FLASH FLOOD | 2 N Toronto, KS | HIGHWAY 54 IS BEING REPORTED AS CLOSED DUE TO HIGH WATER. |
| May 24, 9:31 PM CDT | FLASH FLOOD | 2 N Yates Center, KS | HIGHWAY 75 FROM YATES CENTER TO BURLINGTON HAS BEEN CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
171 WGUS53 KICT 250038 FFWICT KSC207-250430- /O.NEW.KICT.FF.W.0029.190525T0038Z-190525T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 738 PM CDT Fri May 24 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Woodson County in southeastern Kansas... * Until 1130 PM CDT. * At 736 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen across the western part of the county. Flash flooding is expected to begin shortly as more heavy rain spreads across the warned area. Additional rainfall amounts of 1 to 3 inches are possible from the line of slow moving thunderstorms. * Some locations that will experience flooding include... Yates Center, Toronto, Neosho Falls, Cross Timbers State Park, Toronto Lake, Batesville, Rose and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552 $$ JAKUB
1 follow-up statement
970 WGUS53 KICT 250400 FFWICT KSC207-251230- /O.EXT.KICT.FF.W.0029.000000T0000Z-190525T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 1100 PM CDT Fri May 24 2019 The National Weather Service in Wichita has extended the * Flash Flood Warning for... Woodson County in southeastern Kansas... * Until 730 AM CDT Saturday. * At 1056 PM CDT, local law enforcement reported several roads still closed across the county from earlier heavy rainfall. Excessive runoff will continue to cause Flash Flooding across the warned area through the night. Please continue to heed any road closures, and DO NOT drive into flooded roadways or around barricades. * Some locations that will experience flooding include... Yates Center, Toronto, Neosho Falls, Cross Timbers State Park, Toronto Lake, Batesville, Rose and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3773 9553 3774 9596 3804 9596 3804 9552 $$ JAKUB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:35 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 24, 6:35 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Monday night) Issued at 241 PM CDT Fri May 24 2019 Stationary front currently extends from eastern Nebraska to near KICT and into the TX Panhandle. Airmass east of this feature remains extremely moist with PW values around 175%-200% of normal with dewpoints around 70. 850mb moisture transport into the boundary has allowed sct convection to persist early this afternoon along the front. Should see an increase in activity later this afternoon as low level moisture continues to work back to the northwest and 850-700mb moisture transport continues to ramp up with retreating boundary allowing for maximum convergence. Confidence is increasing that we are in for yet another round of heavy rain late this afternoon and especially this evening for areas generally along the Turnpike into the Flint Hills. Obviously with antecedent conditions, flash flooding will be likely with the extreme rainfall rates we are expecting. With CAPE values in the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large hail will be possible with stronger storms this afternoon and tonight. Would like to rule out tornado threat, but with very high 0-3km CAPE, very low LCLs and a boundary floating around, cant' rule out a couple brief tornadoes into the early evening hours. Surface boundary, along with rich moisture, will work back to the west tonight into Sat, with the front making it all the way back to near the KS/CO border. Current thinking is that the bulk of the daytime convection Sat will be out over western KS, where pesky boundary will be situated. Models agree on rapid increase in moisture transport early Sat evening into southwest KS which will result in a large MCS developing and tracking east Sat night. With this, will continue Flash Flood Watch through Sat night. Best chance for daytime severe storms Sat affecting our forecast area, would be for something to develop along the warm front as it lifts northwest, which would affect generally the northwest portion of our forecast area. Sun looks like a repeat of Sat, at least for location of convection. Should see daytime development over western KS where boundary will be floating around. In addition, there looks to be decent model agreement some shortwave energy lifting out of NM. Anything that develops out west Sun will also work east Sun night into Mon morning, affecting much of our area. .LONG TERM...(Tuesday through Friday) Issued at 241 PM CDT Fri May 24 2019 By Tue morning, main upper low is expected to be situated in the southwest Nebraska/northeast CO area and is expected to lift northeast Tue afternoon. Cold front is expected to stretch generally along the Turnpike Tue afternoon and will provide a chance for at least some sct convection Tue afternoon into Tue evening. Looks to be some agreement between the GFS and ECMWF in finally pushing the boundary and moist airmass south and east of the area for Wed into the end of the work week, which would finally bring an end to day after day of flooding and severe storms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 630 PM CDT Fri May 24 2019 Main aviation concern will be storm trends. Currently expecting storms to continue for the next few hours for areas generally along and southeast of the KS Turnpike with heavy rain and strong winds the main threats. Should see an overall decrease in areal coverage after 03z with southeast KS having the best chance later tonight. Expecting a lull in activity for most of Sat with daytime storms developing over western KS with a large complex of storms moving into the area after 00z Sun. && .HYDROLOGY... Issued at 241 PM CDT Fri May 24 2019 There will be an enhanced risk for flash flooding from now through the evening hours for areas generally along the KS Turnpike into the Flint Hills. This is where the best low level moisture convergence will be situated as the surface front lifts back to the northwest. Rainfall rates into the evening hours will easily be over 1.5 inches per hour with rates up to 3 inches per hour not out of the question. Should see a lull in flash flood potential during the day Sat, with the better focus shifting to western KS. However, the MCS that forms over western KS will track east Sat evening and will bring additional flooding threat first to the areas west of I-135 early Sat evening and further east later Sat night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 81 66 82 / 90 20 60 20 Hutchinson 65 82 64 82 / 60 20 60 30 Newton 65 81 65 81 / 80 20 70 30 ElDorado 67 80 65 81 / 90 20 70 30 Winfield-KWLD 67 81 67 82 / 80 20 60 20 Russell 62 83 60 81 / 20 30 60 30 Great Bend 63 82 61 82 / 20 30 60 30 Salina 66 82 62 83 / 20 20 60 30 McPherson 65 82 64 82 / 40 20 60 30 Coffeyville 70 82 69 84 / 50 30 50 30 Chanute 69 81 67 83 / 50 30 60 40 Iola 69 81 67 82 / 50 30 70 50 Parsons-KPPF 70 82 68 84 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ049>053-067>072- 082-083-091>096-098>100. Flash Flood Watch from 10 PM CDT this evening through Sunday morning for KSZ047-048. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL HYDROLOGY...RBL
Hazardous weather outlook, May 24, 7:15 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 715 PM CDT Fri May 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 715 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact the region, likely most numerous this evening generally along and especially southeast of the Kansas Turnpike. Strong to severe thunderstorms are likely, with the primary threat being large hail and damaging winds, although an isolated tornado cannot be ruled out. Additionally, flash flooding is likely this evening for areas generally along and southeast of the Kansas Turnpike. This will be due to very high rainfall rates that maybe on the order of 3 inches per hour. Please refer to the Flash Flood Watch for additional information. Widespread river flooding, some of which is significant, will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through Tuesday evening. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly southeast of a line extending from Salina to Lyons. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 24, 6:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FLASH FLOOD 6 S BEL AIRE 37.68N 97.28W
05/24/2019 SEDGWICK KS BROADCAST MEDIA
VIDEO SHARED BY GMA/ABC NEWS VIA TWITTER OF SWIFT MOVING,
DEEP WATER ALONG S BERKLEY DRIVE.
&&
TVAUGHANLocal storm report, May 24, 6:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLASH FLOOD POTWIN 37.94N 97.02W
05/24/2019 BUTLER KS CO-OP OBSERVER
RAINFALL OBSERVER IN POTWIN HAS RECEIVED 5.54 INCHES OF
RAIN SINCE THIS MORNING, 2.05 INCHES OF THAT FELL IN THE
PAST 35 MINUTES.
&&
TVAUGHANLocal storm report, May 24, 7:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD 5 E EUREKA 37.82N 96.20W
05/24/2019 GREENWOOD KS EMERGENCY MNGR
GREENWOOD COUNTY OFFICIALS ARE CLOSING HIGHWAY 99 FROM
HIGHWAY 54 ABOUT 5 MILES EAST OF EUREKA NORTH TO MADISON.
&&
CWHLocal storm report, May 24, 7:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND GST HAMILTON 37.98N 96.16W
05/24/2019 E70 MPH Greenwood KS LAW ENFORCEMENT
MANY OTHER LOCATIONS ACROSS THE COUNTY WERE REPORTING 50
MPH WINDS.
&&
CWHLocal storm report, May 24, 7:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 1 W DOWNTOWN WICHITA 37.69N 97.37W
05/24/2019 SEDGWICK KS EMERGENCY MNGR
DELAYED REPORT...DOWNED TREE. TIME ESTIMATED BASED ON
RADAR.
&&
TVAUGHANLocal storm report, May 24, 7:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLASH FLOOD COTTONWOOD FALLS 38.37N 96.54W
05/24/2019 Chase KS EMERGENCY MNGR
SEVERAL COUNTY ROADS HAVE BEEN CLOSED DUE TO FLASH
FLOODING.
&&
CWHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Sumner | 60 min |
| May 24, 7:19 PM CDT | Flash Flood Warning | ICT | Greenwood | 3 hr |
| May 24, 7:46 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 44 min |
| May 24, 8:04 PM CDT | Flash Flood Warning | ICT | Elk | 3 hr |
| May 24, 8:11 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 49 min |
| May 24, 8:29 PM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 31 min |
| May 24, 8:55 PM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson | 3 hr |
| May 24, 9:00 PM CDT | Special Weather Statement | ICT | Allen, Montgomery, Neosho, Wilson | 30 min |
| May 24, 9:11 PM CDT | River Flood Warning | ICT | Kingman | 25 hr |
| May 24, 9:12 PM CDT | River Flood Warning | ICT | Sumner | 52 hr |
| May 24, 9:28 PM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho | 32 min |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 16 hr |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 13 hr |
| May 24, 11:01 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 59 min |
| May 25, 12:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 52 min |
| May 25, 3:33 AM CDT | Areal Flood Warning | ICT | Sumner | 36 hr |
| May 25, 8:16 AM CDT | River Flood Warning | ICT | Barton | 7 days |
| May 25, 10:03 AM CDT | River Flood Warning | ICT | Sedgwick | 24 hr |
| May 25, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 15 more | 5 days |
| May 25, 2:20 PM CDT | River Flood Warning | ICT | Marion | 24 hr |
| May 25, 3:19 PM CDT | River Flood Warning | ICT | Harvey, Reno | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Kingman | 5 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sumner | 4 days |
| May 25, 6:38 PM CDT | Special Weather Statement | ICT | Kingman | 52 min |
| May 25, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.